Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 24, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 8, 2023, 2:48 PM MDT for Morrill County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2023, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 8, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 151 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:55 PM MDT | FLASH FLOOD | Bayard, NE | Flooding reported in Bayard from KNEB. |
| Jul 8, 3:26 PM MDT | FLASH FLOOD | Bayard, NE | Flash flooding continues in Bayard near Camp Rock Campgrounds. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WGUS55 KCYS 082048
FFWCYS
NEC123-090000-
/O.NEW.KCYS.FF.W.0024.230708T2048Z-230709T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
248 PM MDT Sat Jul 8 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
West Central Morrill County in the panhandle of Nebraska...
* Until 600 PM MDT.
* At 248 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bridgeport, Bayard, Bridgeport State Recreation Area, Northport,
Court House And Jail Rocks, The Intersection Of Highway 385 And
92, South Bayard Junction and Chimney Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4177 10335 4179 10305 4176 10293 4168 10293
4159 10296 4157 10308 4159 10326 4164 10335
FLASH FLOOD...RADAR INDICATED
$$
Claycomb1 follow-up statement
323
WGUS75 KCYS 082350
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
550 PM MDT Sat Jul 8 2023
NEC123-090000-
/O.EXP.KCYS.FF.W.0024.000000T0000Z-230709T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morrill NE-
550 PM MDT Sat Jul 8 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WEST
CENTRAL MORRILL COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4177 10335 4179 10305 4176 10293 4168 10293
4159 10296 4157 10308 4159 10326 4164 10335
$$
ClaycombWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:59 PM MDT, 49 minutes earlier.
Area forecast discussion, Jul 8, 1:59 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 159 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Sunday night) Issued at 200 PM MDT Sat Jul 8 2023 Severe convection ongoing this afternoon. Concerns deal primarily with the severe convection today...followed by warmer/drier weather Sunday into next week. Currently...Convection developing along a line from Scottsbluff...northwest to Lusk this afternoon. Thinking maybe this is along an old outflow boundary line from this mornings convection. This area is also where skies cleared out early and SBCAPES are up near 2000J/KG. As the afternoon draws on...expecting low clouds to clear across southeast Wyoming with instability increasing to 2000 to 2500J/KG. 0-6km shear is definitely there with 40-45kts and mid level lapse rates 7-9C/KM. Looking like latest HRRR simulated radar is handling these storms pretty good. Storms moving from northwest to southeast and stay discrete across southeast Wyoming. So all modes of severe weather can be expected. Current 0-3km helicity across the southern Panhandle currently around 250 m2/s2...so this area would be the best area for tornado development. HRRR simulated radar shows storms continuing through 03Z this evening before decreasing in coverage and intensity. Much warmer and drier Sunday as upper high moves over the CWA. ECMWF/NAM showing a few storms down here across Laramie County and the south Laramie Range. Looking at afternoon highs climbing into the upper 70s and low 80s area wide. .LONG TERM...(Monday through next Saturday) Issued at 403 AM MDT Sat Jul 8 2023 Heading into the work week conditions will largely dry out and heat up as the overall synoptic pattern changes. An upper-level ridge sitting over the Rockies on Monday will usher in drier air from the west as well as warmer 700 mb temperatures. This ridge stays in place for most of the week, however, it will start to flatten out and turn into more zonal flow midweek, leading to breezy conditions across much of the CWA. During this time, temperatures will be on the warm side with highs in the 80s and 90s. Tuesday will likely be the warmest day of the week with temperatures in the upper 80s to mid 90s, which is about 5 degrees above average. Precipitation chances Monday through Wednesday look minimal, however, an isolated thunderstorm or two during the afternoon hours cannot be ruled out as disturbances move through the flow aloft. The forecast becomes trickier towards the end of the week as both the GFS and ECMWF suggest a cold front dropping down from the north Thursday afternoon. High temperatures on Thursday will likely be cooler than the first half of the week, however, temperatures will depend on timing and strength of the front; details which are still uncertain at this time. Storms will be possible with this front since lift and jet energy will be present, but the better moisture looks to remain north of the CWA. Friday will see the return of cooler temperatures behind the front. Temperatures will likely be below average with high in the 70s to low 80s. Flow aloft also makes the shift back to northwesterlies, leading to more favorable conditions for storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jul 8 2023 Mainly VFR to MVFR conditions across southeast Wyoming and the Nebraska panhandle with showers and thunderstorms being the primary concern. Timing has been tricky to nail down with these showers and thunderstorms, but the best timing for thunderstorms looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and 15Z. && .FIRE WEATHER... Issued at 200 PM MDT Sat Jul 8 2023 Active afternoon with showers and storms ongoing east of the Laramie Range. Look for storms to continue through mid evening before decreasing in coverage and intensity. Much drier Sunday into Monday as a high pressure center currently located over eastern Utah and western Colorado moves into the area. Very dry for Carbon and Albany Counties Sunday through Tuesday next week with increasing fire weather threats. Breezy to windy conditions Monday through Wednesday across Carbon and Albany Counties with gusts 30-40 mph and afternoon humidity well below 15 percent. Given fuels are not ready...this may keep fire weather concerns at bay. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...SF AVIATION...LK FIRE WEATHER...GCC
Hazardous weather outlook, Jul 7, 3:00 PM MDT, 23 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 300 PM MDT Fri Jul 7 2023 WYZ101>119-082100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 300 PM MDT Fri Jul 7 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A weak upper level disturbance will bring another round of showers and thunderstorms to parts of the forecast area today. Isolated strong to even a severe thunderstorm is possible late this afternoon and evening. The primary hazards will be gusty winds, and large hail across southern Albany and most of Laramie Counties. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong to severe thunderstorms are possible on Saturday afternoon and evening. The primary hazards will be gusty winds, large hail, heavy rainfall, and the potential for an isolated tornado. Above average temperatures are expected to occur next week, with several areas seeing daytime highs near or above 90 degrees. Have a plan where you stay hydrated, and take frequent breaks if planning to be outdoors for prolonged periods of time. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-082100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 300 PM MDT Fri Jul 7 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Storms are expected to move into the Nebraska Panhandle after midnight tonight. One or two severe storms are possible with large hail and damaging downburst winds through early Saturday morning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong to severe thunderstorms are possible on Saturday afternoon and evening. The primary hazards will be gusty winds, large hail, heavy rainfall, and the potential for an isolated tornado. Above average temperatures are expected to occur next week, with several areas seeing daytime highs near or above 90 degrees. Have a plan where you stay hydrated, and take frequent breaks if planning to be outdoors for prolonged periods of time. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 8, 1:52 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
152 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM Tstm Wnd Dmg 7 NNE Scottsbluff 41.96N 103.61W
07/08/2023 Scotts Bluff NE Public
received phone call for pea size hail, tree
branches down, inch of rain.
&&Local storm report, Jul 8, 1:55 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
155 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Hail 3 ENE Gering 41.84N 103.62W
07/08/2023 M1.75 inch Scotts Bluff NE Emergency Mngr
&&Local storm report, Jul 8, 2:05 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
205 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Hail 4 E Minatare 41.81N 103.42W
07/08/2023 M1.75 inch Scotts Bluff NE Emergency Mngr
Corrects previous hail report from 3 ENE
Gering.
&&Special weather statement, Jul 8, 2:09 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT Sat Jul 8 2023
NEZ055-082045-
Cheyenne NE-
209 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of east central
Cheyenne County through 245 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunol, or 13 miles northeast of Sidney, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lodgepole and Sunol.
This includes Interstate 80 in Nebraska between mile markers 69 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4105 10261 4106 10274 4124 10288 4134 10268
4128 10260
TIME...MOT...LOC 2009Z 313DEG 23KT 4122 10273
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DeweySpecial weather statement, Jul 8, 2:37 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT Sat Jul 8 2023
WYZ102-082115-
Niobrara County WY-
237 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara County through 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Keeline, or 20 miles west of Lusk, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keeline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4293 10489 4296 10473 4262 10458 4261 10488
TIME...MOT...LOC 2037Z 332DEG 14KT 4286 10485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelLocal storm report, Jul 8, 2:40 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
240 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Hail Lusk 42.76N 104.45W
07/08/2023 E1.00 inch Niobrara WY Law Enforcement
Quarter sized hail. Visibility 50 yards in
mostly hail.
&&
GCCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:47 AM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| Jul 8, 12:29 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 46 min |
| Jul 8, 12:51 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 39 min |
| Jul 8, 1:30 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 30 min |
| Jul 8, 1:59 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 31 min |
| Jul 8, 2:09 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
| Jul 8, 2:24 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill | 36 min |
| Jul 8, 2:33 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 42 min |
| Jul 8, 3:00 PM MDT | Flash Flood Warning | CYS | Cheyenne, Morrill | 3 hr |
| Jul 8, 3:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 45 min |
| Jul 8, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 45 min |
| Jul 8, 3:37 PM MDT | Flash Flood Warning | CYS | Cheyenne | 3 hr |
| Jul 8, 3:40 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 35 min |
| Jul 8, 3:51 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball | 24 min |
| Jul 8, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 30 min |
| Jul 8, 4:46 PM MDT | Special Weather Statement | CYS | Kimball | 44 min |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.